A recent toxicology report by the chief coroner confirms two deaths in the territory as a result fentanyl.
Fentanyl is a powerful opioid and Health Canada writes even a few grains can be enough to kill someone.
According to a press release, the deaths occurred in two separate communities in the fall.
“People who use drugs should use them with others present, start with small amounts, and should have Naloxone nearby and know how to use it,” says Dr. Andy Delli Pizzi, deputy chief public health officer.
Residents are reminded that Naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT, reads the release.
In the past five years the NWT confirms: five opioid related deaths.
Signs and symptoms of overdose can include the following:
- Breathing will be slow or absent.
- Lips and nails are blue.
- Person is not moving.
- Person is choking.
- Gurgling sounds or snoring.
- Severe sleepiness.
- Person can’t be woken up
- Skin feels cold and clammy.
Dr. Delli Pizzi says people should not mix drugs with other drugs, or with alcohol.
The Good Samaritan Drug Overdose Act, protects people involved in an overdose from being charged with possession of a controlled substance. This law encourages anyone to call for help if they experience an overdose, reads the release.
Garth Eggenberger, acting chief coroner, confirms the investigation is ongoing and that “we wont be commenting” further, until the final report is released in the next four to five months.